Elderly patients are at an increased risk of adverse neurological and cardiac effects when being treated with haloperidol for delirium. The reminder from the MHRA comes in December’s Drug Safety Update.
Haloperidol is a first-generation antipsychotic licensed for treatment of neurological and psychiatric disorders, including the acute treatment of delirium in adults when non-pharmacological treatments have failed. It is contraindicated in patients with Parkinson’s disease and dementia with Lewy bodies.
It should be prescribed at the lowest possible dose for the shortest possible time, the MHRA advises, and patients should be monitored for any extrapyramidal adverse effects such as dysphagia, parkinsonism and hypersalivation.
The reminder follows a review of the drug’s safety. Although the review did not identify any new safety concerns, it did find that the use of haloperidol in patients with delirium is variable and especially associated with adverse effects of the central nervous system.
From 1964 up to September 2021, the MHRA received 1,341 Yellow Card reports containing 3,385 suspected adverse drug reactions relating to haloperidol. Of these, 242 reports related to patients from 60 years of age or older and the majority of the reactions (171) related to adverse effects in the nervous system.
Clinical guidance recommends that drug use in the treatment of delirium is kept to a minimum, with non-pharmacological interventions used a first-line treatment. However, where these methods have failed, then low-dose, short-term treatment with haloperidol is recommended unless contraindicated.